Alert archive / Michigan / Gale Warnings in 2018
Gale Warning 15, NWS Gaylord, MI
NWS Gaylord, MI issued this gale warning at Oct 16, 2018, 2:34 AM EDT. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 16, 2018, 2:34 AM EDT (06:34 UTC)
- Expired
- Oct 16, 2018, 8:00 PM EDT
- In force
- 17 hr
- Issued by
- NWS Gaylord, MI
The text
As transmitted.
773 WHUS73 KAPX 160634 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 234 AM EDT Tue Oct 16 2018 LHZ345-346-LMZ323-341-342-344>346-161445- /O.UPG.KAPX.SC.Y.0060.000000T0000Z-181017T1000Z/ /O.NEW.KAPX.GL.W.0015.181016T0634Z-181017T0000Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 234 AM EDT Tue Oct 16 2018 ...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... The National Weather Service in Gaylord has issued A Gale Warning...which is in effect until 8 PM EDT this evening. THE Small Craft Advisory IS NO LONGER IN EFFECT. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. $$ LSZ321-322-161445- /O.CON.KAPX.SC.Y.0060.000000T0000Z-181017T1000Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 234 AM EDT Tue Oct 16 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT WEDNESDAY... A Small Craft Advisory remains in effect until 6 AM EDT Wednesday. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$ LHZ347>349-161445- /O.CON.KAPX.SC.Y.0060.000000T0000Z-181017T1000Z/ 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 234 AM EDT Tue Oct 16 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT WEDNESDAY... A Small Craft Advisory remains in effect until 6 AM EDT Wednesday. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$
2 follow-up statements
889 WHUS73 KAPX 161446 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 1046 AM EDT Tue Oct 16 2018 LHZ345-346-LMZ323-341-342-344>346-162300- /O.CON.KAPX.GL.W.0015.000000T0000Z-181017T0000Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 1046 AM EDT Tue Oct 16 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... A Gale Warning remains in effect until 8 PM EDT this evening. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. $$ LSZ321-322-162300- /O.CON.KAPX.SC.Y.0060.000000T0000Z-181017T1000Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1046 AM EDT Tue Oct 16 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT WEDNESDAY... A Small Craft Advisory remains in effect until 6 AM EDT Wednesday. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$ LHZ347>349-162300- /O.CON.KAPX.SC.Y.0060.000000T0000Z-181017T1000Z/ 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 1046 AM EDT Tue Oct 16 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT WEDNESDAY... A Small Craft Advisory remains in effect until 6 AM EDT Wednesday. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$
236 WHUS73 KAPX 162035 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 435 PM EDT Tue Oct 16 2018 LHZ345-346-LMZ323-341-342-344>346-170000- /O.CON.KAPX.GL.W.0015.000000T0000Z-181017T0000Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 435 PM EDT Tue Oct 16 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... A Gale Warning remains in effect until 8 PM EDT this evening. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. $$ LSZ321-322-170445- /O.EXT.KAPX.SC.Y.0060.000000T0000Z-181018T1000Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 435 PM EDT Tue Oct 16 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM EDT THURSDAY... THE Small Craft Advisory IS NOW IN EFFECT until 6 AM EDT Thursday. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$ LHZ347>349-170445- /O.EXT.KAPX.SC.Y.0060.000000T0000Z-181018T1000Z/ 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 435 PM EDT Tue Oct 16 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM EDT THURSDAY... THE Small Craft Advisory IS NOW IN EFFECT until 6 AM EDT Thursday. * Please see the latest marine forecasts for more detailed information. PRECAUTIONARY/PREPAREDNESS ACTIONS Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this gale warning went out at Oct 16, 2:33 AM EDT, 1 minute earlier.
Area forecast discussion, Oct 16, 2:33 AM EDT, 1 minute before
Area Forecast Discussion...CORRECTED
National Weather Service Gaylord MI
233 AM EDT Tue Oct 16 2018
.NEAR TERM...(Today through Tonight)
Issued at 215 AM EDT Tue Oct 16 2018
...Breezy with lake enhanced showers increasing today and tonight...
High Impact Weather Potential...None.
Pattern Synopsis/Forecast...Surface ridge axis is aligned from SE
Ontario thru the Western Great Lakes into the Central Plains early
this morning. Residual lake effect clouds are holding over much of
our CWA...further enhanced by shallow low level moisture spreading
out below the subsidence inversion. Our next low pressure system is
poised over far Western Ontario attm...with an associated warm front
extending into Minnesota and a cold front stretching back to the
west thru Western Canada. An area of showers has developed ahead of
the warm front...currently moving thru the Arrowhead of Minnesota
into NW Wisconsin and far Western Upper Michigan. Precip is
currently a mix of rain and snow with temps holding mainly in the
30s in these locations.
The warm front will slide thru our CWA today...with the cold front
quickly following tonight as the parent low tracks eastward thru
Ontario into Quebec over the next 24 hours. Not a great deal of
moisture to work with in associated with either front...with deeper
moisture holding further north in the vcnty of the surface low
center. Do expect increasing chances of showers today into
tonight...but primary mechanism for precip production will be lake
influences. Initially...this lake enhanced precip will be driven by
SW low level flow ahead of the warm front. Low level wind
trajectories will then shift to the west and eventually later today
and tonight as the cold front sweeps thru the region. SW low level
flow will initial focus highest POPs across Eastern Upper Michigan
and the Tip of the Mitt today...with focus gradually spreading
southward into the typical NW flow regions of Northern Lower
Michigan tonight.
A mix of rain and snow is expected across Eastern Upper Michigan
early this morning...transitioning to all rain thru the day and into
early evening as WAA continues ahead of the warm front. Rain will
again mix with/change to snow later this evening and overnight as
CAA commences behind the cold front. Any snow accumulations tonight
will be light...i.e. well under an inch across Northern Lower
Michigan and an inch or less for Eastern Upper Michigan.
Winds will strengthen as this system impacts our region today.
Temps will moderate a bit today thanks to the arrival of the warm
front. Afternoon highs will be mainly in the upper 40s and lower
50s. CAA tonight will drop overnight lows into the low to mid 30s
across our entire CWA.
&&
.SHORT TERM...(Wednesday through Thursday Night)
Issued at 215 AM EDT Tue Oct 16 2018
High Impact Weather Potential: Minor snow accumulations Wednesday,
primarily across eastern upper and interior northern lower.
Pattern Synopsis: Upper-level troughing will be firmly anchored
overhead during the day Wednesday with low-level cold air advection
continuing to spill unseasonably chilly air into the northern Great
Lakes. Troughing gradually shifts east Wednesday night with rising
heights aloft and surface high pressure marching into the heart of
the country from the west will become the rule through the day
Thursday.
Primary Forecast Concerns/Challenges: PoPs and snow amounts
Wednesday.
Cold air is expected to be locked overhead at the start of the
forecast period Wednesday with ongoing lake effect rain/snow showers
most widespread across northwest flow lake belts of eastern upper
and northwest lower MI. Trends continue to support precipitation
falling as mostly snow, primarily across eastern upper and along
and east of US-131 in north-central and northeast lower, given
model soundings suggesting freezing levels sub 1,000 ft (with a
mix of rain/snow closer to the Lake MI coast in NW lower).
Boundary layer inversion heights extending upwards of 7-8 kft and
plenty of low level moisture extending through -10 C aids to
support an additional minor accumulation of snow...up to an inch
or so possible under the steadiest/most persistent snow bands
across interior north-central lower and eastern upper, although
there's the possibility of a narrow corridor of 1-3 inches
extending from near Whitefish Point southeastward toward
Rudyard/Kinross given the low fetch over Lake Superior and
upstream connection to Lake Nipigon.
Lake effect shower coverage and intensity is expected to
gradually wane Wednesday afternoon into Wednesday night given
drier air intruding in association with aforementioned rising
heights aloft and surface high pressure nosing in from the west.
Will continue to slowly trend PoPs downward through the
afternoon... although do expected isolated activity to continue in
a few northwest flow areas right on through sunset before ending
completely.
Quiet weather anticipated through the remainder of the forecast
period Thursday-Thursday night as low-level winds back more
southwesterly aiding to boost high temperatures into the low 50s for
most (some 10-15 degrees warmer than the mid-upper 30 degree highs
expected on Wednesday). Low temperatures Wednesday night into the
chilly 20s for many...rebounding to the upper 30s-low 40s Thursday
night.
&&
.LONG TERM...(Friday through Monday)
Issued at 215 AM EDT Tue Oct 16 2018
Another well-defined trough and associated area of surface low
pressure/clipper system will dive south out of Canada late in the
week, dragging a cold front through northern Michigan late
Friday/Friday night. Precipitation chances will be aplenty through
the forecast period as another shot of cold air aloft is ushered in
behind the system leading to more lake effect rain/snow showers
continuing at times through the upcoming weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1151 PM EDT Mon Oct 15 2018
MVFR at PLN Tuesday, otherwise mostly VFR.
A weak ridge of high pressure is presently transiting northern MI.
A low pressure system in far nw Superior will pass well north of
Superior on Tuesday. Lake effect showers have fallen apart in
northern lower MI, but lingering clouds (VFR) have been much more
stubborn. Another cold front pushes in from the w late in the
day. That will suppress cigs will lower again, along with a
resurgence of rain/snow showers. Expect PLN and eventually APN to
go occasionally MVFR, while other sites remain VFR.
Blustery westerly winds will continue, a bit sw to start of
Tuesday and veering nw late.
&&
.MARINE...
Issued at 215 AM EDT Tue Oct 16 2018
Winds and waves will reach gale warning criteria today within our
nearshore areas of Northern Lake Michigan...the Straits and along
the far northern shore of Lake Huron as winds strengthen ahead of an
approaching warm front. Conditions will reach SCA criteria within
the rest of our nearshore areas today. Lake enhanced shower activity
will increase today in SW flow ahead of a warm front...and will
further increase tonight as a cold front passes thru our area.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 6 AM EDT Wednesday for LHZ347>349.
GALE WARNING until 8 PM EDT this evening for LHZ345-346.
LM...GALE WARNING until 8 PM EDT this evening for LMZ323-341-342-
344>346.
LS...SMALL CRAFT ADVISORY until 6 AM EDT Wednesday for LSZ321-322.
&&
NEAR TERM...MR
SHORT TERM...MG
LONG TERM...MG
AVIATION...JZ
MARINE...MRHazardous weather outlook, Oct 16, 2:19 AM EDT, 15 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 219 AM EDT Tue Oct 16 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 171200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel-5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI-Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-Point Betsie to Sleeping Bear Point MI-Manistee to Point Betsie MI-Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-Mackinac-Emmet-Cheboygan-Presque Isle- Charlevoix-Leelanau-Antrim-Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-Wexford-Missaukee- Roscommon-Ogemaw-Iosco-Gladwin-Arenac- 219 AM EDT Tue Oct 16 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and Tonight. Light snow accumulations are possible across portions of Northern Lower and Eastern Upper Michigan tonight. Gale force gusts are expected today within our nearshore areas of Northern Lake Michigan...the Straits and along the far northern shore of Lake Huron. Please see gale warnings for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Light snow accumulations are possible across portions of Northern Lower and Eastern Upper Michigan Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.